Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Does Morning after pill cause heavy bleeding?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 351 Questions
Question
Hi , I had to take the morning after pill this morning because the condom broke. I did have very mild diarrhea this morning after I took the emergency contraception. Do I need to take it again? Many thanks
Posted Wed, 25 Dec 2013 in Birth Control
 
 
Answered by Dr. Yogesh D 4 minutes later
Brief Answer: No. Detailed Answer: Dear Ms Woodhouse, No, you don't need to take the pill again, and mild loose stools would not interfere with the action or absorption of the pill, so relax. Please do write back if you need additional information. Warm regards,
Above answer was peer-reviewed by
 
Follow-up: Does Morning after pill cause heavy bleeding? 5 days later
Hi there, I took the Morning after pill last Friday morning and a couple of days ago I started bleeding really heavily. Is this normal? Many thanks
 
 
Answered by Dr. Yogesh D 1 hour later
Brief Answer: Heavy bleeding is possibly because of the pill. Detailed Answer: Hello Ms Woodhouse, Thanks for writing back to me,. The morning after pill is hormonal pill, it will interfere with the endometrium and uterine functioning, hence it is quite possible that the reason for heavy bleeding you had is due to taking of the morning after pill. If the bleeding is continuing to be heavy, I would suggest you to consult your gynecologist, otherwise you may need not worry too much. Since you are saying you had bleeding, I suspect you were due for your periods. If you were not due, then again you need to see your doctor. Hope this answers your question, please feel free to write back in case you need further assistance. Wishing you good health. Regards.
Above answer was peer-reviewed by
 
Follow-up: Does Morning after pill cause heavy bleeding? 31 minutes later
Hi there, Thanks for you response. Actually I was not due for my period as I had just had finished one just before I had to take the morning after pill. Is this unusual and should I consult a doctor or wait another day to see if the bleeding stops. Thanks again for your time
 
 
Answered by Dr. Yogesh D 4 minutes later
Brief Answer: You can wait for a day or two. Detailed Answer: Hello, I feel you can wait for a day or two, and if the bleeding doesn't stop, then it is better to consult your gynecologist. Hope this answers your question, if you don't have further queries, you may close the discussion and rate the answer. Thank you again for choosing XXXXXXX All the best and take care. Best regards,
Above answer was peer-reviewed by
 
Follow-up: Does Morning after pill cause heavy bleeding? 19 minutes later
Thanks again - sorry with the questions (last one I promise) but is the bleeding unusual considering I had just had finished a period prior to taking the MAP? Thanks again for your time.
 
 
Answered by Dr. Yogesh D 7 minutes later
Brief Answer: Unusual but not unheard of, Detailed Answer: Hi, Be reassured that I am here to help you with your concern. The bleeding is unusual if had had just finished with your previous period, but morning after pills generally contain synthetic progestins, hence the iterine endometrium experiences a brief withdrawal again similar to the natural withdrawal that happens during periods, so the bleeding can restart. If it doesn't stop in another day or two, or if the bleeding is still very heavy, then you should consult your doctor. Hope this clears your doubts. All the best.
Above answer was peer-reviewed by
 
Follow-up: Does Morning after pill cause heavy bleeding? 17 minutes later
Thanks for that - I will wait a couple of days and see how it is. Is this an indication that the MAP has or has not worked and could I be pregnant? Thanks again and I apologize again for the deluge of questions - just a little stressed.
 
 
Answered by Dr. Yogesh D 5 minutes later
Brief Answer: It is an indication of unwarranted use of MAP Detailed Answer: Hello again, Thanks for writing back, Please relax, this bleeding is in no way an indicator of failure of morning after pill, the fact that you are having bleeding rules out any chance of pregnancy. That apart, I do not think it is wise to take morning after pills early in the menstrual cycle, and there is no need to take the pill before 10th day of the cycle, that is because there is no chance conceiving before 10th day. Hope it is clear now. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions